Alert archive / Wisconsin / Areal Flood Advisories in 2017

Areal Flood Advisory 21, NWS Milwaukee, WI

August 16, 2017Dodge County, Jefferson County, Wisconsin

NWS Milwaukee, WI issued this areal flood advisory at Aug 16, 2017, 10:35 PM CDT for Dodge County, Jefferson County, Wisconsin. It was in force for 115 min.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 10:35 PM CDT (03:35 UTC)
Expired
Aug 17, 2017, 12:30 AM CDT
In force
115 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

Counties Dodge County, WI, Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 25 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WGUS83 KMKX 170335
FLSMKX

Flood Advisory
National Weather Service Milwaukee/Sullivan WI
1035 PM CDT WED AUG 16 2017

WIC027-055-170530-
/O.NEW.KMKX.FA.Y.0021.170817T0335Z-170817T0530Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson WI-Dodge WI-
1035 PM CDT WED AUG 16 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Urban and Small Stream Flood Advisory for...
  Jefferson County in southeastern Wisconsin...
  Southeastern Dodge County in southeastern Wisconsin...

* Until 1230 AM CDT

* At 1034 PM CDT, Doppler radar indicated heavy rain that will cause 
  urban and small stream flooding in the advisory area. A quick 1 to 
  1 1/2 inch of rain is expected in the advisory area. 

* Some locations that will experience flooding include...
  Watertown, Fort Atkinson, Jefferson, Lake Mills, Juneau, Johnson
  Creek, Hustisford, Iron Ridge, Lake Ripley, Lake Koshkonong,
  Ixonia, Rubicon, Lebanon, Milford, Woodland, Reeseville, Neosho,
  Richwood, Clyman and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4340 8841 4285 8880 4285 8901 4298 8900
      4342 8880

$$

DAVIS

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this areal flood advisory went out at Aug 16, 8:25 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 16, 8:25 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
825 PM CDT Wed Aug 16 2017

.UPDATE...
Our overall lack of decent CAPE and mid level lapse rates has kept
this activity more as rain showers, though heavy in spots, vs
thunderstorms. We've had a few storms goose up to produce
lightning, but it's been very quiet. Our main concern is the combo
of low LCLs and increasing low level wind shear along and north
of the approaching warm front to the south. This has caused the
storms to rotate, raising the concern for funnels or a quick weak
spin-up tornado. Or, at least a focused downburst of winds.
Any tornado that develops would be short lived and weak. The
chance is low, but it is there. RAP analysis now has 30kts of
0-1km shear poking into southern Rock/Walworth counties, and 25kts
over a larger area to the north. The SR Helicity increases this
evening as well...along that warm front. Despite the lack of
thunder, this activity needs to be watched closely. Things should
settle down as the evening progresses, especially toward midnight,
with CIN increasing and CAPE continuing to fall.

&&

.MARINE...

Strong south to southwest winds develop by Thursday afternoon in
the wake of a passing surface trough. Those winds will continue to
veer to the southwest and west into Thursday night. A small craft
advisory will be issued for the entire area to capture these
increasing winds.

&&

.PREV DISCUSSION... (Issued 534 PM CDT Wed Aug 16 2017)

UPDATE...
Convection along the sfc warm front continues to lift north across
the area. A secondary, lake effect boundary that stretched from
Chicago, northwest into Walworth county has caused the warm
frontal convection to rapidly increase for a time over Rock and
Walworth counties late this afternoon. These may die back down a
bit as it moves away from that feature, into less favorable air.
The previous discussion is excellent with respect to the overall
threats for tonight. We are in a rather weak CAPE/Lapse Rate,
higher shear environment. These does lend itself to weaker storms
with potential rotation. These have to be watched closely for any
quick weak tornado spin-ups. It's very low end stuff, but a
threat.

AVIATION(00Z TAFS)...

Look for conditions to gradually lower to MVFR/IFR CIGS/VSBYS this
evening as storms rotate north across the area overnight. These
lower conditions will persist through much of the TAF period. The
east to southeast winds will shift to the south after midnight,
then southwest Thursday afternoon.

PREV DISCUSSION... (Issued 310 PM CDT Wed Aug 16 2017)

SHORT TERM...

Tonight and Thursday...Forecast Confidence is medium.

Synoptic forcing for ascent is maximized tonight and includes both
jet-level divergence and increasing DCVA. A TROWAL (trough of warm
air aloft) will bring some focused mid-level theta-E advection
and a frontogenesis response. Thunderstorms have already initiated
along the low-level warm front across northeast Iowa and northern
Illinois, and they will continue to push north into the area this
evening as the front lifts north. Localized heavy rainfall
remains possible in any thunderstorm, given the favorable moisture
parameters. A secondary concern for this evening is the low-end
tornado potential associated with any thunderstorms located near
the warm front. The front will provide just enough increase above
the ambient low-level shear to provide 100 to 200 m^2/s^2 of
effective helicity this evening, which could be enough to induce
rotation in any robust updrafts that may develop. This is
considered to be a very low risk, but one worth paying attention
to nevertheless. The upper trough will be working through the
western Great Lakes on Thursday, resulting in mostly cloudy skies
with chances for showers and perhaps a thunderstorm. Went a bit
below guidance for high temperatures considering this.

Thursday night through Saturday...Forecast confidence High.

The occluded low will be centered over Upper MI at 00z Fri and
will continue newd into Ontario, Canada for Fri. A few instability
showers could linger Thu eve. The stratocumulus field may continue
through the night and decrease Fri AM. A shortwave trough will
then approach in wnwly flow aloft with the most focused area of
PVA and lift to pass across IA and IL, thus only slight chances of
showers over far srn WI for Fri aft-eve. Weak high pressure will
then settle over the region for Sat-Sat nt. Seasonal temps and
humidity is expected during this period.

LONG TERM...Sunday through Wednesday...Forecast confidence
Medium.

Swly sfc flow will support warm and humid conditions for Sun-Mon
followed by the cold front Mon nt-Tue AM. Nly sfc flow and
comfortable temps and humidity for Wed.

AVIATION(21Z TAFS)...

The first round of showers and thunderstorms will push from
southwest to northeast this evening into early tonight. Briefly
lower CIGs and VSBYs are possible in the heavier storms.
Additional chances for showers and storms are expected around or a
little after midnight. Ceilings will drop later tonight, likely
lowering to IFR levels across northern and western portions of the
area. Visibilities may lower a bit as well, but there is
uncertainty. A low-level jet at 2 kft should increase to around 25
knots tonight, bringing us close to low-level wind shear
criteria. Southwest to west winds will increase late tomorrow into
tomorrow night with surface gusts to around 25 knots.

MARINE...

Small craft conditions are anticipated north of Port Washington
later tonight into Thursday afternoon. Small craft conditions are
likely once again for Thursday night into Friday, when gusts of 25
to 30 knots are possible. Another small craft advisory will likely
be required during this time.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory from 4 AM to 4 PM CDT Thursday for LMZ643.

&&

Update...Davis
Tonight/Thursday and Aviation/Marine...SPM
Thursday Night through Wednesday...Gehring
Hazardous weather outlook, Aug 16, 3:20 PM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
320 PM CDT Wed Aug 16 2017

WIZ046-047-051-052-056>060-062>072-172030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
320 PM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Occasional thunderstorms are expected across all of southern
Wisconsin tonight as a warm front moves through the region. The
storms could produce gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The chance for thunderstorms will linger into Thursday.
Thunderstorm chances will then return for Monday and Tuesday as a
cold front approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LMZ643>646-172030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
320 PM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Occasional thunderstorms are expected across southern Wisconsin
and adjacent Lake Michigan tonight as a warm front moves through
the region. The storms could produce gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Expect high waves north of Port Washington on Thursday due to
persistent south winds. A Small Craft Advisory is in effect.

Gusty westerly winds are expected Thursday evening through Friday
afternoon as low pressure moves through the western Great Lakes.
A small craft advisory may be needed.

The chance for thunderstorms will linger into Thursday.
Thunderstorm chances will then return for Monday and Tuesday as a
cold front approaches.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 16, 8:20 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
820 PM CDT WED AUG 16 2017

WIZ064-067>069-170200-
Green-Lafayette-Rock-Jefferson-
820 PM CDT WED AUG 16 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAFAYETTE...GREEN AND
WESTERN ROCK COUNTIES...

At 820 PM CDT, a strong thunderstorm was located near Brodhead,
moving northeast at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Monroe, Edgerton, Evansville, Brodhead, Belleville, New Glarus,
Orfordville, Brooklyn, Monticello, Albany, Argyle, Blanchardville,
Footville, Lake Koshkonong, Somers, Fulton, Wiota, Magnolia, Dayton
and South Wayne.

LAT...LON 4251 9021 4281 9000 4281 8984 4286 8982
      4285 8898 4250 8932
TIME...MOT...LOC 0120Z 207DEG 24KT 4256 8949

SPM
Special weather statement, Aug 16, 8:36 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
836 PM CDT WED AUG 16 2017

WIZ064-069-070-170200-
Walworth-Rock-Jefferson-
836 PM CDT WED AUG 16 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROCK COUNTY...

At 836 PM CDT, a strong thunderstorm was located 7 miles south of
Orfordville, or 8 miles northwest of Rockton, moving northeast at 35
mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Janesville, Beloit, Milton, Lake Koshkonong, Newark, Tiffany,
Hanover, Afton, Shopiere and Emerald Grove.

LAT...LON 4250 8932 4285 8898 4284 8877 4249 8896
TIME...MOT...LOC 0136Z 204DEG 32KT 4252 8921

SPM
Special weather statement, Aug 16, 9:00 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
900 PM CDT WED AUG 16 2017

WIZ063-068-069-170245-
Green-Rock-Dane-
900 PM CDT WED AUG 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREEN...
NORTHWESTERN ROCK AND SOUTHEASTERN DANE COUNTIES...

At 900 PM CDT, a strong thunderstorm was located near Albany, or near
Brodhead, moving north at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Stoughton, Oregon, Evansville, Brodhead, Brooklyn, Albany, Magnolia
and Cooksville.

LAT...LON 4256 8933 4262 8955 4294 8949 4295 8908
TIME...MOT...LOC 0200Z 202DEG 29KT 4267 8941

SPM
Special weather statement, Aug 16, 9:24 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
924 PM CDT WED AUG 16 2017

WIZ069-170315-
Rock-
924 PM CDT WED AUG 16 2017

...A STRONG THUNDERSTORM WILL AFFECT ROCK COUNTY...

At 923 PM CDT, a strong thunderstorm was located over Janesville,
moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Janesville, Beloit, Milton, Edgerton, Evansville, Orfordville,
Footville, Fulton, Magnolia, Hanover, Cooksville, Afton and
Indianford.

LAT...LON 4256 8936 4279 8937 4285 8927 4284 8877
      4253 8897
TIME...MOT...LOC 0223Z 208DEG 21KT 4264 8903

SPM
Special weather statement, Aug 16, 10:12 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1012 PM CDT WED AUG 16 2017

WIZ064-170345-
Jefferson-
1012 PM CDT WED AUG 16 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN JEFFERSON COUNTY...

At 1012 PM CDT, a strong thunderstorm was located near Lake Ripley,
or near Fort Atkinson, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fort Atkinson, Jefferson, Lake Mills, Johnson Creek, Lake Ripley,
Lake Koshkonong, Milford and Helenville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4289 8891 4298 8901 4313 8883 4300 8868
TIME...MOT...LOC 0312Z 227DEG 20KT 4297 8891

MARQUARDT

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:20 PM CDTSpecial Weather StatementMKXGreen40 min
Aug 16, 8:36 PM CDTSpecial Weather StatementMKXRock24 min
Aug 16, 8:40 PM CDTSevere Thunderstorm WarningMKXRock50 min
Aug 16, 9:00 PM CDTSpecial Weather StatementMKXRock45 min
Aug 16, 9:24 PM CDTSpecial Weather StatementMKXRock51 min
Aug 16, 10:12 PM CDTSpecial Weather StatementMKXJefferson33 min
Aug 16, 10:46 PM CDTSpecial Weather StatementMKXJefferson29 min
Aug 16, 11:17 PM CDTSpecial Weather StatementMKXDodge43 min
Aug 17, 4:19 AM CDTBeach Hazards StatementMKXSheboygan13 hr

Nearby

Areal Flood Advisories in Wisconsin, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.